Log in
National Migraine Centre
6,733 members1,874 posts

Side effects of topiramate

Hi,

I was told today by a hematologist that the topiramate that I took for 8 years to prevent migraines has harmed my immune system. I have low IgGs, as well as IgAs. I was also told that it could take anywhere from 1 year to 5 years after I stop taking the medication for my immune system to return to normal.

I would appreciate to hear from people who have encountered this bizarre side effect of topiramate.

24 Replies
oldestnewest

Hi, sorry to hear the news.

I cannot comment on what was said but I can give you my knowledge of the drug.

It is simply poison.

My own GP took me straight if the medication as it sent me to the wall. It was the Hospital that miss diagnosed me, hence me being on the medication.

I was only on it about three months but that was enough.

Personally how this drug is legal baffles me.

Within a few days being of this drug I started to get well again.

Wish I could be more helpful, but I can fully understand how it can cause the body lasting damage.

1 like
Reply

Can I ask what problems you had with it. I've been on it 3 months.

Reply

I've had memory problems, serious ones, couldn't learn anything. I was in training for a new job and it was a nightmare. Now with this, I am exhausted all the time.

My memory is better now that I've stopped taking it. But it did work for me, I felt so much better for close to four years.

Reply

Thanks for writing this. I think it can affect people in very many different ways. It doesn't make sense to me. I really had to dig to get information about how it affects the immune system. And the only side effect I was told when I was given this drug by a neurologist was that it might affect my memory.

Reply

Liseanne13- I assume this is Topomax? If so it worked well to decrease my migraines from daily down to maybe 2-3 times a week but then after maybe 1 year on the drug it started to really impact my memory. I noticed it was hard to remember pin numbers and small things so I reduced the dose then went off the drug. Now my memory is better, but not like it used to be. I wish I never took the drug.

Good luck, are you thinking of taking legal action?

Reply

I'm Canadian - I don't know if I have any legal recourse. Thank you for mentioning that, I will look into it. Yes, I also had awful memory problems with topamax. It worked incredibly well for me for almost four years - I had a normal life. Now I'm trying Botox.

Best of luck to you, hope you find something that works.

Reply

I've been taking it for 3 months this is all very worrying. A Neurologist started me on it. I'm wondering what to do now.

Reply

You can get a blood test to see the level of your immunoglobins, especially IgG. Monitor the levels. Not all people react in the same way to this medication, but it does have a lot of side effects.

Reply

You can get a blood test to see the level of your immunoglobins, especially IgG. Monitor the levels. Not all people react in the same way to this medication, but it does have a lot of side effects.

Reply

I live in the UK, was told it might cause upset stomach and tingling sensation in my lips.

Reply

I had a lot of problems with my memory. I also noticed that since I stopped taking it, I don't feel light-headed as often.

Reply

I have been on Topamax for a year. My memory is terrible, I am dizzy all the time, I still have migraines 5-6 days a week but I have lost 40 lbs and I love that side effect. I haven’t had my blood checked yet. Did anyone lose weight on Topamax and then gain it back when you went off? Botox was amazing for my migraines. About two weeks after my first Botox injections the migraines vanished and I stayed migraine-free for almost three months. The side effects were worse than with Topamax, though. I had drop attacks (no warning fainting 1-2 times every day for three months). I was unable to drive or function due to the drop attacks and intense dizziness. I can’t do Botox again. :(

1 like
Reply

What really convinced me to stop taking it was "kinda" not remembering things to being unable to remember my passwords, I consider this severe. Honestly I am living without and my doctor just changed my RX to a different drug.

Nothing is worth having no memory. No I did not gain a lot of weight. I felt like it surpassed my desire to eat. No I want to eat all the time.

I just told myself we will find a better drug. Never again..

Reply

I lost weight on Topamax and gained an extra 20 pounds when I stopped. Why can't you do Botox again? I've had 2 treatments so far and I think that it is helping.

Reply

Botox made me have drop attacks 1-2 times a day and the dizziness was debilitating. My migraines are from a concussion and whiplash 18.5 months ago and the Botox paralyzed the muscles that are holding my vertebrae in place following ligament damage. I don’t know if Topamax helps the migraines since they are still chronic but I liked the weight loss. I don’t want permanent effects though.

Reply

Side effects I have encountered are, weight loss (which I didn't need) slow speech and memory. Hair loss. Cannot tolerate fizzy drinks (tastes bitter) I had tingling tongue/hands whilst on higher dose 100mg. Nightmares and anxiety. I'm now only on 25mg and still have hair loss and remain skinny. I'm slowly weaning myself off.

1 like
Reply

Slow speech, memory problems, dizzy were the main issues. When I was taken of this I was fine.

I'm sure we are used as test dummies

Reply

Mmm this is interesting. I've been on this since the summer and never really wanted to be on it due to the side effects I heard about. I currently have bad anxiety and had bad tiredness for a month few weeks ago. Maybe that's down to the drug?

Reply

I have taken Topamax 4 over 8 years and have been diagnosed with mild cognitive impairment which will lead to dementia eventually! I feel the company should be held responsible for all of these side effects. I was taking 50 mg in the morning and 100 at night I have cut down the 50mg in the morning and trying to cut the hundred at night. So many of us have the same problems with memory! It's not fair that we traded migraines 4 dementia!!!!!

Reply

I took topiramate for 3 months, steadily increasing the dose. I lost between half a stone to a stone because it completely suppressed my appetite. It got to the point where I couldn’t keep food down - or the tablets! I’m a scientist and really struggled to do any maths on this drug. That was about 6 years ago and now my appetite is still a bit screwed up. Some weeks I could eat everything all the time and others I can forget meals. My migraines turned out to be caused by hyperflexibility pressing on the nerve leading to the trigeminal nerve. Physio has helped a lot. Topiramate was one of the worst drugs I tried.

Reply

I’m wondering, with all this talk of side effects, has anyone reported them?

yellowcard.mhra.gov.uk

Reply

Some side effects have been reported, and the pharmacist provided me a list of possible side effects. It does not list all of the side effects, only the ones that most people have. Some people have "unusual" side effects and I haven't been able to find all of those online yet.

1 like
Reply

Hi Lisa, it doesn’t matter if the side effects being suffered have previously been reported and listed in the drug information. All side effects being suffered should be reported then the drug manufacturers can know the incidence of side effects. It may be a side effect they have listed as rare, in reality is not so rare but just hasn’t been reported very often.

We should all get reporting the side effects to help other people know the truth about these drugs.

1 like
Reply

Hi Swensew. Yes, I agree that the side effects should be reported. I found out about the problems with the immune system by searching with Google, and it was in relation to a study done for epilepsy, not migraines.

Reply

You may also like...